Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Homeomorphisms between Banach spaces


Author: Roy Plastock
Journal: Trans. Amer. Math. Soc. 200 (1974), 169-183
MSC: Primary 58C15; Secondary 57A20
MathSciNet review: 0356122
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of finding precise conditions for a map $ F$ between two Banach spaces $ X,Y$ to be a global homeomorphism.

Using methods from covering space theory we reduce the global homeomorphism problem to one of finding conditions for a local homeomorphism to satisfy the ``line lifting property.'' This property is then shown to be equivalent to a limiting condition which we designate by $ (L)$. Thus we finally show that a local homeomorphism is a global homeomorphism if and only if $ (L)$ is satisfied. In particular we show that if a local homeomorphism is

(i) proper (Banach-Mazur) or

(ii) $ \int_0^\infty {{{\inf }_{\vert\vert x\vert\vert \leqslant s}}} 1/\vert\vert{[F'(x)]^{ - 1}}\vert\vert ds = \infty $ (Hadamard-Levy), then $ (L)$ is satisfied. Other analytic conditions are also given.


References [Enhancements On Off] (What's this?)

  • [1] S. Banach and S. Mazur, Über mehrdeutige stetige abbildungen, Studia Math. 5 (1934), 174-178.
  • [2] Melvyn Berger and Marion Berger, Perspectives in nonlinearity. An introduction to nonlinear analysis., W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0251744 (40 #4971)
  • [3] Salomon Bochner and William Ted Martin, Several Complex Variables, Princeton Mathematical Series, vol. 10, Princeton University Press, Princeton, N. J., 1948. MR 0027863 (10,366a)
  • [4] Felix E. Browder, Covering spaces, fibre spaces, and local homeomorphisms, Duke Math. J. 21 (1954), 329–336. MR 0062431 (15,978a)
  • [5] R. Cacciopoli, Sugli eleminti uniti delle transformazioni funzionali, Rend. Sem. Mat. Univ. Padova 3 (1932), 1-15.
  • [6] H. Cartan, Sur les transformations localement topologiques, Acta Litt. Sci. Szeged 6 (1933), 85-104.
  • [7] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523 (22 #8302)
  • 1. b) Linear operators. II: Spectral theory. Self-adjoint operators in Hilbert space, Interscience, New York, 1963. MR 32 #6181.
  • [8] N. V. Efimov, Differential homeomorphism tests of certain mappings with an application in surface theory, Mat. Sb. (N.S.) 76 (118) (1968), 499–512 (Russian). MR 0230258 (37 #5821)
  • [9] W. B. Gordon, On the diffeomorphisms of Euclidean space, Amer. Math. Monthly 79 (1972), 755–759. MR 0305418 (46 #4548)
  • [10] Hadamard, Sur les transformations ponctuelles, Bull. Soc. Math. France 34 (1906), 71–84 (French). MR 1504541
  • [11] Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. MR 0171038 (30 #1270)
  • [12] Fritz John, On quasi-isometric mappings. I, Comm. Pure Appl. Math. 21 (1968), 77–110. MR 0222666 (36 #5716)
  • [13] M. A. Lavrent'ev, Sur une critère differentiel des transformations homéomorphes des domaines à trois dimensions, Dokl. Akad. Nauk SSSR 22 (1938), 241-242.
  • [14] P. Lévy, Sur les fonctions de lignes implicites, Bull. Soc. Math. France 48 (1920), 13–27 (French). MR 1504790
  • [15] R. Plastock, A note on surjectivity of nonlinear maps (manuscript).
  • [16] V. A. Zorič, M. A. Lavrent′ev’s theorem on quasiconformal space maps, Mat. Sb. (N.S.) 74 (116) (1967), 417–433 (Russian). MR 0223569 (36 #6617)
  • [17] Robert Hermann, Differential geometry and the calculus of variations, Mathematics in Science and Engineering, Vol. 49, Academic Press, New York-London, 1968. MR 0233313 (38 #1635)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C15, 57A20

Retrieve articles in all journals with MSC: 58C15, 57A20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0356122-6
PII: S 0002-9947(1974)0356122-6
Keywords: Covering space
Article copyright: © Copyright 1974 American Mathematical Society